Thunderstorm Wind, Kearny
- When
- June 13, 5:40 PM CST
- Where
- Kearny County, 0.88 mi SW of Lakin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.940, -101.260
Numerous reports of tree limb damage across town.
Heavy rain produced flooding across portions of Kearny County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Heavy rain produced flooding across portions of Kearny County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 5:34 PM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 634 PM CDT Tue Jun 13 2023 ...updated aviation section... .SHORT TERM...(This evening through Wednesday night) Issued at 218 PM CDT Tue Jun 13 2023 This afternoon, CAM models anticipate the occurrence of another round of showers and thunderstorms, driven by the passage of an upper-level shortwave trough moving through the Southern Rockies and into the panhandles of Oklahoma/Texas as well as southwest Kansas. This synoptic system will interact with prevailing southerly winds on the back side of a departing surface high, reinforcing a moist air mass across the high plains of western Kansas and extreme eastern Colorado. The presence of surface dewpoints in the 50s Fahrenheit indicates an adequate moisture supply for the initiation and sustenance of convective activity. A combination of favorable atmospheric conditions, including instability, the steepening of mid-level lapse rates, and dynamic support aloft from a relatively strong subtropical jet skirting through the panhandles, will provide a conducive environment for the potential development of thunderstorms in southeast Colorado during the late afternoon. These storms may progress eastward into extreme southwest Kansas during the evening hours. However, due to limited deep-layer shear, the severe potential associated with these storms is expected to be confined to a marginal risk category. Otherwise expect an increase in mid to upper level cloudiness with light winds from the south. Overnight, any storms that do form should dissipate or exit the area after midnight. Furthermore, cloudiness is expected to diminish as the night progresses. In addition, winds will shift to more of a westerly direction and become light. Overnight temperatures will vary, ranging from the low 50s in far western Kansas to the upper 50s in central Kansas. Drier conditions are anticipated throughout the day Wednesday. However, it is worth noting that an isolated thunderstorm cannot be completely ruled out across central Kansas during the peak heating hours. By the afternoon, winds will shift back to the south, with wind speeds less than 10 mph, and this wind pattern will persist into Wednesday night. High temperatures on Wednesday will reach around 80 degrees, while overnight lows will range in the mid to upper 50s. .LONG TERM...(Thursday through Tuesday) Issued at 218 PM CDT Tue Jun 13 2023 Extended models continue to show shortwaves moving through the Central Rockies and into the Central High Plains Thursday through at least Saturday. The best chance of precipitation looks to be Thursday as an MCS rolls out of Colorado an into western Kansas. Current QPF trends show copious amounts of precipitation to fall across central Kansas Thursday night. SPC currently has all of the forecast area under a marginal risk of severe storms with large hail and damaging winds being the main concern. Ensemble models then suggest an upper level ridge to develop over western Kansas this weekend into early next week. If this comes to fruition, drier conditions will be found across western Kansas with temperatures above normal. As for temperatures, highs will reach into the 80s through Saturday with low 90s possible Sunday and into the early part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 633 PM CDT Tue Jun 13 2023 Thunderstorms will become more scattered across the area between now and late evening, or midnight. The southward moving storms are entering a better deep shear environment, and as such a few storms may be able to reach severe limits with potential for hail larger than a quarter size. The more common risk is moderate to locally heavy rainfall which could drive visibility down under a mile in the heaviest rains. The storms are being driven by a moist and sheared environment and won’t simply dissipate immediately at sunset. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 80 57 87 / 60 10 10 30 GCK 54 78 56 85 / 60 10 10 30 EHA 53 81 55 88 / 30 10 10 10 LBL 55 80 57 88 / 50 10 10 10 HYS 57 82 57 89 / 60 20 20 30 P28 60 81 59 89 / 40 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...99
Hazardous Weather Outlook National Weather Service Dodge City KS 305 AM CDT Tue Jun 13 2023 KSZ030-031-043>046-061>066-074>081-084>090-140815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 AM CDT Tue Jun 13 2023 /205 AM MDT Tue Jun 13 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to marginally severe thunderstorms will be possible across extreme southwest Kansas late afternoon into this evening. The strongest storms will be capable of producing up to quarter size hail and winds gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional rounds of thunderstorms will be possible Wednesday and Thursday. However, severe potential remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across portions of extreme southwest Kansas, generally after 4 PM.
Special Weather Statement
National Weather Service Dodge City KS
308 PM CDT Tue Jun 13 2023
KSZ062-132100-
Kearny KS-
308 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of northeastern Kearny
County through 400 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Leoti, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kearny
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10143 3826 10112 3817 10110 3825 10143
TIME...MOT...LOC 2008Z 273DEG 7KT 3825 10134
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
519 PM CDT Tue Jun 13 2023
KSZ043-132300-
Scott KS-
519 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of northern Scott
County through 600 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Scott State Lake, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10082 3852 10071 3848 10113 3870 10113
TIME...MOT...LOC 2219Z 304DEG 23KT 3867 10111
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
538 PM CDT Tue Jun 13 2023
KSZ061-062-132330-
Kearny KS-Hamilton KS-
538 PM CDT Tue Jun 13 2023
...Strong thunderstorms will impact portions of northern Hamilton and
northwestern Kearny Counties through 630 PM CDT/530 PM MDT/...
At 538 PM CDT/438 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Leoti to
13 miles south of Towner. Movement was southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northern Hamilton
and northwestern Kearny Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 10204 3826 10120 3820 10120 3809 10204
TIME...MOT...LOC 2238Z 302DEG 6KT 3828 10140 3827 10204
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
613 PM CDT Tue Jun 13 2023
KSZ062-063-140000-
Finney KS-Kearny KS-
613 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southeastern Kearny
and southwestern Finney Counties through 700 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakin and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3777 10131 3794 10138 3809 10104 3780 10096
TIME...MOT...LOC 2313Z 252DEG 18KT 3788 10126
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
625 PM CDT Tue Jun 13 2023
KSZ061-062-140000-
Kearny KS-Hamilton KS-
625 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of Hamilton and west
central Kearny Counties through 700 PM CDT/600 PM MDT/...
At 624 PM CDT/524 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Syracuse and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3774 10200 3806 10197 3821 10154 3774 10153
TIME...MOT...LOC 2324Z 272DEG 15KT 3800 10184
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
626 PM CDT Tue Jun 13 2023
KSZ044-140000-
Lane KS-
626 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southwestern Lane
County through 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amy, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dighton and Amy.
LAT...LON 3852 10038 3827 10035 3826 10057 3826 10068
3841 10069 3846 10069
TIME...MOT...LOC 2326Z 262DEG 11KT 3837 10065
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROThe Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
1 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Numerous reports of tree limb damage across town.
Several stalled cars across town due to flooded streets. Many roads, including highway 50 through town were curb to curb with water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106902, 1106903, 1106905.